Format

Send to

Choose Destination
J Indian Soc Periodontol. 2013 Mar;17(2):182-7. doi: 10.4103/0972-124X.113066.

Drug-induced gingival overgrowth: The nemesis of gingiva unravelled.

Author information

1
Department of Periodontology, Government Dental College and Hospital, Patiala, Punjab, India.

Abstract

Drug-induced gingival overgrowth or enlargement manifests as abnormal growth of the gingiva due to an adverse drug reaction (ADR) in patients treated with anticonvulsants, immunosuppressants, and calcium channel blockers. As gingival enlargement develops, it affects the normal oral hygiene practice and may interfere with masticatory functions. It gradually becomes a source of pain and the condition often leads to disfiguration. Within the group of patients that develop this unwanted effect, there appears to be variability in the extent and severity of the gingival changes. It would seem pertinent to identify and explore possible risk factors and relating them with the treatment plan. This article throws light on respective drugs and their association with gingival overgrowth and approaches to treatment based on current knowledge and investigative observations.

KEYWORDS:

Anticonvulsants; calcium channel blockers; drug-induced gingival overgrowth; gingival enlargement; immunosuppressants

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center